I have been taking the anti depressant drug citalopram for

Patient

Q: I have been taking the anti depressant drug citalopram for a couple of months now but haven't been feeling myself on them so I want to come off my tablets but I'm worried about the side effects of stopping them,,I know you have to come off them slowly which I am going to do but I was just wondering what the best way would be? I once had a seizure when I stopped them suddenly a few years ago but that was when I didn't know that you had to come off them gradually,,so now I want to come off them slowly but was just wondering what the best way would be? I'm 30 years old an not suffering any other health issues,,I have been taking citalopram one 10mg tablet a day for two months

Doctor

A:   Hello,

Thanks for writing to us.

If citalopram is not making you feel "yourself" or not suiting you, You should ideally be switched over to other antidepressant. This process will be less uncomfortable as on one side your doctor can start tapering Citalopram and side by side another antidepressant like Sertraline , Fluoxetine, etc. can be added.

Usually on stopping or discontinuing antidepressant, set of symptoms appear in body commonly called as Discontinuation syndrome :
1) nausea, vomiting, cramps, diarrhea, or loss of appetite
2) Hot flushes
3) sleep disturbances
4) Restlessness, tremors, agitation,etc.

As you mentioned you had seizure on stopping citalopram, it would be better to switch on to another antidepressant that would suit you. This way your depression would also be handled.
Ideally an antidepressant should be taken for 6 to 8 months before stopping and this duration goes up to 2 years if person had more than 1 episode of depression.

Going off an antidepressant usually involves reducing your dose in increments, allowing two to six weeks between dose reductions.
Psychotherapy should be started side by side to aid in easier tapering without relapse of depression.
Exercise and regular sleep are must while tapering an antidepressant.
Most importantly this process of tapering drug or switching other antidepressant should be done under care of your doctor and should never be attempted alone.

It is advisable for you to see your doctor who will be able to help you in process of tapering/ switching antidepressant.

Hope this helps.
Feel free to write back.

Related Q&A

Q: I lost my medication en route to a remote island in the Bahamas. I am gone for one week. I was on 10 mg of Paxil. I...

Q: I forgot to bring my prescription medication- an antidepressant on my trip to the Bahamas. The drug is an SSRI calle...

Q: I started taking fluoxetine yesterday, I took 40ng yesterday and 20 today but forgot to check about things like Niqui...

Q: Hi, I am really struggling, I feel like I have become completely alone, because a new psychiatrist I saw has diagnose...

Q: Hi, I recently had more depression and went into insomnia, i consulted a doctor and he adviced me for a blood test. ...

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews